First Author: M.Pighin SPAIN
Co Author(s): R. Manrique Lipa I. Jurgens Mestre
Back to previous
To describe the macular edema as an unreported ocular adverse event of paclitaxel in a patient with breast cancer.
Retina and Vitreous Department Institut Català de la Retina, Barcelona, Spain
We report a case of a 70-years old patient, treated during four months with paclitaxel for breast cancer, who referred a painless visual loss in both eyes.The patient had a comprehensive ophthalmic examination including best corrected visual acuity (BCVA), biomicroscopy and optical coherence tomography (OCT). The patient was followed-up for three months. An extensive bibliographic search in Pubmed, Embase, Medline and Cochrane was performed.
On examination, BCVA was 20/100 in OD and 20/80 in OS. Fundus examination disclosed a severe cystoid macular edema in both eyes with a central macular thickness of 727 um and 685 um respectively. We did not find any other cause of macular edema but the systemic paclitaxel treatment in this patient. Because of the systemic disease, it was not possible to discontinue the treatment with paclitaxel. Topical treatment with brinzolamide and nepafenac and systemic treatment with acetazolamide was started, without any significant response. BCVA and OCT did not improve. Published case reports about macular edema after paclitaxel show poor results if treatment is not stopped. We reported this adverse event to the Pharmacovigilance Department of the Pharmacology Institute of Cataluña, because this adverse effect was not listed in the prospect of the medication. Recently, it appears as a non-quantifiable adverse effect.
Paclitaxel is a taxane used in cancer treatment that may cause macular edema and severe visual loss. Discontinuation of the drug is recommended, since other treatment modalities have not shown any efficacy. This adverse event should be reported to the local pharmacovigilance department for a more precise knowledge of this entity.